Texas, 2005

Hail and Damaging Wind in Texas, May 23, 2005

May 23, 2005 · NWS AMA · 5 events in 4 counties and zones

Severe thunderstorms containing large hail moved across the northwest and central Texas panhandle during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms containing large hail moved across the northwest and central Texas panhandle during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 1:52 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, May 23, 1:52 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT MON MAY 23 2005

.DISCUSSION...
SUFFICIENT INSTABILITY OVER THE PANHANDLES AREA FOR THUNDERSTORM
DEVELOPMENT IS EXPECTED TONIGHT AND PRETTY MUCH EVERY DAY THROUGH
MEMORIAL DAY WEEKEND. LITTLE CHANGES SEEN TO THE OVERALL SYNOPTIC
SCALE PATTERN AS WARM RIDGE WILL CONTINUE TO BE ANCHORED OVER THE
TRANS-PECOS AREA OF FAR WEST TEXAS WHILE MINOR COOL FRONTS ASSOCIATED
WITH THE VIGOUROUS NORTHERN STREAM PUSH ACROSS THE CENTRAL/SOUTHERN
HIGH PLAINS. TIMING THESE FRONTS AND THE SMALL SCALE SHORT-WAVE
ACTIVITY OVER THE SOUTHERN ROCKIES WILL BE THE PRIMARY CHALLENGE FOR
THE MEDIUM AND LONG RANGE PERIODS.

FOR TONIGHT...CU/TCU FIELD IS BETTER DEVELOPED THAN 24 HOURS AGO
ALONG THE I-25 COORIDOOR BETWEEN TRINADAD AND LAS VEGAS. CELLS WILL
PROPAGATE EAST/SOUTHEAST OVER THE FAVORABLE ENVIRONMENT ACROSS THE
PANHANDLES. HAVE INCLUDED SEVERE TS TONIGHT PER PREVIOUS FORECAST AND
SPC OUTLOOK. THE MAIN THREATS SHOULD BE LARGE HAIL AND DAMAGING WINDS
EARLY BEFORE TRANSITIONING INTO A MULTICELL MCS WITH LOCALLY HEAVY
RAINFALL. WILL NEED TO WATCH OUTFLOW BOUNDARY OVER EASTERN PANHANDLES
FOR POSSIBLE DEVELOPMENT.

APPEARS NEXT FRONT WILL REACH THE AREA SOMETIME LATE TUESDAY NIGHT
AND ENHANCE CONVECTION. AVERAGE TO SLIGHTLY ABOVE AVERAGE TEMPS ARE
EXPECTED FOR THE THURSDAY THROUGH MONDAY. ADDED SLIGHT CHANCE POPS TO
THE SATURDAY NIGHT PERIODS...OTHERWISE NO OTHER CHANGES.

SLATTERY

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  91  63  84 /  40  20  20  30
BEAVER OK                  66  91  63  80 /  40  40  40  30
BOISE CITY OK              62  88  61  80 /  50  30  30  30
BORGER TX                  64  91  63  83 /  40  30  30  30
BOYS RANCH TX              63  92  62  86 /  40  20  20  30
CANYON TX                  65  92  63  85 /  40  20  20  30
CLARENDON TX               68  95  65  85 /  40  20  20  20
DALHART TX                 62  90  62  83 /  50  30  30  30
GUYMON OK                  64  92  62  81 /  50  40  40  30
HEREFORD TX                63  93  62  86 /  40  20  20  30
LIPSCOMB TX                67  90  64  82 /  40  40  40  30
PAMPA TX                   66  92  63  83 /  40  20  20  30
SHAMROCK TX                69  94  65  84 /  40  20  20  20
WELLINGTON TX              69  94  66  85 /  40  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

14/13
Hazardous weather outlook, May 23, 4:28 PM CST, 2 hours 42 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
528 PM CDT MON MAY 23 2005

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
528 PM CDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN TWO-THIRDS
OF THE PANHANDLES UNTIL 11 PM. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN TUESDAY
AFTERNOON AND EVENING ACROSS THE NORTHEASTERN SECTION OF THE
OKLAHOMA AND TEXAS PANHANDLES. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY SEVERE WEATHER THREATS. THUNDERSTORMS WILL BE
POSSIBLE AGAIN THURSDAY AFTERNOON AND NIGHT AS ANOTHER FRONT DROPS
SOUTH INTO THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE PANHANDLES SHOULD STAY INFORMED CONCERNING SEVERE
WEATHER POTENTIAL FOR THIS EVENING AND TONIGHT...TUESDAY AFTERNOON
AND NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND EVENING AND BE PREPARED
FOR ACTIVATION SHOULD HAZARDOUS WEATHER DEVELOP.

COCKRELL

In the hours before

Special weather statement, May 23, 4:16 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
516 PM CDT MON MAY 23 2005

OKZ001-TXZ001-006-240000-
CIMARRON-DALLAM-HARTLEY-
516 PM CDT MON MAY 23 2005

SCATTERED THUNDERSTORMS WITH HAIL AND STRONG GUSTY WINDS WILL MOVE
ACROSS THE WESTERN OKLAHOMA PANHANDLE AND NORTHWEST TEXAS PANHANDLE
THIS EVENING. THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
WIND GUSTS OVER 60 MILES AN HOUR. THE STORMS WILL MOVE
SOUTHEAST ACROSS THE AREA AT 20 TO 25 MILES AN HOUR. AS THESE STORMS
APPROACH YOUR AREA BE READY TO MOVE INTO A STURDY SHELTER.

GOEHRING
Special weather statement, May 23, 5:30 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
630 PM CDT MON MAY 23 2005

OKZ001-TXZ001-006-240030-
CIMARRON OK-DALLAM TX-HARTLEY TX-
630 PM CDT MON MAY 23 2005

...STRONG THUNDERSTORM APPROACHING CIMARRON...DALLAM AND HARTLEY
COUNTIES...

STRONG THUNDERSTORMS WERE LOCATED 24 MILES SOUTHWEST OF TEXLINE AT
630 PM CDT...MOVING EAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SLATTERY
Special weather statement, May 23, 6:37 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
737 PM CDT MON MAY 23 2005

TXZ001-002-006-007-240100-
DALLAM TX-HARTLEY TX-MOORE TX-SHERMAN TX-
737 PM CDT MON MAY 23 2005

...STRONG THUNDERSTORMS IN DALLAM AND HARTLEY COUNTIES...

STRONG THUNDERSTORMS WERE LOCATED 8 MILES NORTHWEST OF WARE AT 737
PM CDT. THE STORMS ARE MOVING SOUTHEAST AT 25 MPH. OTHER DEVELOPING
STORMS ARE NEAR ROMERO ALONG HIGHWAY 54.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

PEOPLE IN DALLAM...HARTLEY...MOORE AND SHERMAN COUNTIES...INCLUDING
THE CITIES OF DALHART AND STRATFORD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SLATTERY
Special weather statement, May 23, 6:58 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
758 PM CDT MON MAY 23 2005

TXZ001-002-240200-
DALLAM TX-SHERMAN TX-
758 PM CDT MON MAY 23 2005

...SEVERE THUNDERSTORM WARNING IN EFFECT FOR DALLAM COUNTY...

...STRONG THUNDERSTORM IN EASTERN DALLAM COUNTY AND APPROACHING
SHERMAN COUNTY...

A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF CONLEN AT 758 PM
CDT...MOVING EAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN DALLAM AND SHERMAN COUNTIES...INCLUDING THE CITY OF
STRATFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SLATTERY

The radar

The Amarillo radar (KAMA), 129 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dallam

When
May 23, 7:10 PM CST
Where
Dallam County, 6 mi N of Conlen
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.317, -102.233

Hail, Hartley

When
May 23, 7:30 PM CST
Where
Hartley County, Channing
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.683, -102.333

Hail, Sherman

When
May 23, 7:36 PM CST
Where
Sherman County, 12 mi SE of Stratford
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.300, -101.917

Hail, Moore

When
May 23, 7:41 PM CST
Where
Moore County, Cactus
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -102.000

Thunderstorm Wind, Moore

When
May 23, 8:13 PM CST
Where
Moore County, Four Way
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.683, -101.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448781, 5448782, 5448783, 5448784, 5448785.